North Dakota, 2015

Damaging Wind in North Dakota, August 15, 2015

August 15, 2015 · NWS BIS · 1 event in 1 county or zone

A strong thunderstorm developed over Stutsman County ahead of an advancing cold front in an area of very high instability and elevated deep layer shear. The storm became severe over eastern Stutsman County, producing 70 mph wind gusts near Spiritwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong thunderstorm developed over Stutsman County ahead of an advancing cold front in an area of very high instability and elevated deep layer shear. The storm became severe over eastern Stutsman County, producing 70 mph wind gusts near Spiritwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 6:59 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 15, 6:59 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT SAT AUG 15 2015

.UPDATE...
ISSUED AT 751 PM CDT SAT AUG 15 2015

QUICK UPDATE TO CANCEL THE HEAT ADVISORY SOUTH CENTRAL...BUT
EXTENDED IT THROUGH 02 UTC FOR THE JAMES RIVER VALLEY. NO CHANGE
TO SEVERE THUNDERSTORM WATCH 489 AT THIS TIME. OVERALL...THE
WINDOW OF OPPORTUNITY FOR NEW CONVECTIVE DEVELOPMENT IS CLOSING AS
SUNSET APPROACHES...ESPECIALLY IN LIGHT OF ONLY ONE CELL THUS FAR
THAT HAS BEEN ABLE TO BREAK THE CAP AND MAINTAIN ITSELF.

UPDATE ISSUED AT 617 PM CDT SAT AUG 15 2015

ISSUED SEVERE THUNDERSTORM WATCH 489 FOR THE JAMES RIVER VALLEY
EFFECTIVE UNTIL 06 UTC.

TRIMMED POPS TO ALONG AND EAST OF THE WELL DEFINED COLD FRONT
ARCHING FROM NEAR DEVILS LAKE SOUTHWEST TO LINTON. THUS FAR THE
TREND HAS BEEN FOR WEAK CONVECTIVE DEVELOPMENT 50 TO 80 NM AHEAD
OF THE FRONT ACROSS THE JAMES RIVER VALLEY THAT HAS NOT BEEN ABLE
TO SUSTAIN ITSELF. A NEW...AND MORE ROBUST CELL HAS DEVELOPED NEAR
DEVILS LAKE NEAR THE STRONGER FRONTAL FORCING AS OF 23 UTC... AND
VERTICAL CLOUD DEVELOPMENT CONTINUES TO GROW SOUTHWEST ALONG THE
FRONT GIVEN THE LATEST VISIBLE SATELLITE TRENDS. WHILE THE NUMBER
OF CELLS MAY BE LIMITED...3000-4000 J/KG OF ML CAPE WITH 40 KTS OF
DEEP LAYER EFFECTIVE SHEAR FAVOR SUPERCELLS WITH ALL
HAZARDS...INCLUDING A POSSIBLE TORNADO THREAT AS LCLS CONTINUE
LOWER IN THE RICH MOISTURE ACROSS THE WATCH AREA WITH 0-1 KM SHEAR
OF 20 KTS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 307 PM CDT SAT AUG 15 2015

CURRENT SURFACE ANALYSIS PLACES LOW SLIDING FROM SOUTHERN
SASKATCHEWAN INTO SOUTHERN MANITOBA. FRONTAL BOUNDARY DROPS TO
THE SOUTH/SOUTHWEST WITH GUSTY WINDS IN ITS WAKE. TEMPERATURES
HAVE PUSHED WELL INTO THE 90S TO AROUND 100 NEAR THE
BOUNDARY...THOUGH MUCH DRIER AIR CONTINUES TO MOVE INTO THE AREA
IN ITS WAKE. OVER MUCH OF CENTRAL NORTH DAKOTA...MUCH HIGHER
DEWPOINTS ARE NOTED...WITH SOME 70S OVER THE LOWER JAMES RIVER
VALLEY RESULTING IN VERY HIGH HEAT INDEX VALUES. UPPER LEVEL
ANALYSIS SHOWS WEST/SOUTHWEST FLOW OVER OUR AREA WITH A SHORT WAVE
SLIDING THROUGH WESTERN/CENTRAL NORTH DAKOTA.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...BOUNDARY CONTINUES
TO PUSH EASTERLY TOWARDS AREA OF VERY HIGH INSTABILITY (~5 KJ/KG)
AND MODEST SHEAR OVER EASTERN INTO PORTIONS OF CENTRAL NORTH
DAKOTA. EXPECT STORMS TO START DEVELOPING OVER THE NEXT FEW HOURS
AND PUSH EASTERLY INTO THE EVENING. GREATEST THREAT REMAINS
DAMAGING WINDS WITH SOME LARGE HAIL. QUIET WEATHER THEN EXPECTED
THROUGH THE REMAINDER OF THE NIGHT AS SYSTEM PUSHES EAST.

ON SUNDAY...MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE
FRONTAL BOUNDARY...WITH HIGHS MAINLY IN THE 70S. A WEAK WAVE
MOVING TO THE SOUTH OF THE AREA MAY SPARK SOME SHOWERS/STORMS
ALONG THE SOUTH DAKOTA BORDER...THOUGH BETTER CHANCES FOR THIS
REMAIN TO THE SOUTH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 307 PM CDT SAT AUG 15 2015

A WELCOME COOLING TREND HIGHLIGHTS THE FORECAST.

BROAD SCALE CYCLONIC FLOW ACROSS MUCH OF NORTH AMERICA WILL
FACILITATE OCCASIONAL ADDITIONAL COLD FRONT PASSAGES OVER THE
NEXT WEEK. HIGHS IN THE 75 TO 85 DEGREE RANGE WILL ONCE AGAIN
DOMINATE.

ASCENT ATTENDANT TO APPROACHING SHORTWAVES ON TUESDAY AND FRIDAY
SHOULD BE SUFFICIENT TO SUPPORT PRECIPITATION. THERE IS
SIGNIFICANT SPREAD AMONG 12 UTC GFS/ECMWF/GEM GLOBAL AND 06 UTC
GEFS WITH RESPECT TO THERMODYNAMIC INSTABILITY ON TUESDAY AND
WEDNESDAY. CONSEQUENTLY...HELD THUNDERSTORM CHANCES TO SLIGHT
CHANCE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 751 PM CDT SAT AUG 15 2015

VFR CONDITIONS ARE FORECAST AT ALL CENTRAL AND WESTERN NORTH
DAKOTA TERMINALS THROUGH THE 00Z TAF CYCLE...UNLESS KJMS IS
IMPACTED BY A THUNDERSTORM EARLY THIS EVENING...WHICH MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A STRONG COLD FRONT
FROM NEAR KD55 LANGDON THROUGH KMBG MOBRIDGE AS OF 01 UTC WILL
CONTINUE TO MOVE EAST THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 307 PM CDT SAT AUG 15 2015

A COLD FRONT WILL CONTINUE TO PUSH THROUGH CENTRAL NORTH DAKOTA
LATE THIS AFTERNOON INTO EARLY THIS EVENING. THIS WILL CONTINUE TO
BRING GUSTY WEST TO NORTHWEST WINDS IN ITS WAKE ALONG WITH
LOWERING RELATIVE HUMIDITY VALUES. THEREFORE...CRITICAL FIRE
WEATHER CONDITIONS WILL CONTINUE OVER FAR WESTERN NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ025-037-047-048-
050-051.

RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NDZ001-002-009-010-017-018-031>033-040-041-043-044.

&&

UPDATE...AYD
SHORT TERM...JJS
LONG TERM...SCHECK
AVIATION...AYD
FIRE WEATHER...JJS
Hazardous weather outlook, Aug 15, 6:44 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT SAT AUG 15 2015

NDZ001-002-009-010-017-018-031>033-040-041-043-044-170045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
744 PM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

GUSTY WINDS AND LOW HUMIDITY WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS. A RED FLAG WARNING REMAINS IN EFFECT THIS EVENING.
MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY
EVENING...AND AGAIN ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-034>036-042-045-046-170045-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-
744 PM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH TUESDAY
EVENING...AND AGAIN ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-047-048-050-051-170045-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
744 PM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE JAMES RIVER VALLEY THIS
EVENING. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL MAKE IT FEEL AS WARM AS 105 DEGREES.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS OVER THE JAMES
RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH TUESDAY
EVENING...AND AGAIN ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
IN BISMARCK AT 1-800-247-0212.

AYD

In the hours before

Special weather statement, Aug 15, 5:51 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT SAT AUG 15 2015

NDZ037-160015-
STUTSMAN-
651 PM CDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STUTSMAN COUNTY...

AT 651 PM CDT...A STRONG THUNDERSTORM WAS NEAR WOODWORTH...OR 18
MILES NORTH OF MEDINA...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  PINGREE AROUND 715 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EDMUNDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4707 9934 4725 9934 4728 9882 4701 9883
TIME...MOT...LOC 2351Z 271DEG 21KT 4716 9923

SCHECK/JJS
Special weather statement, Aug 15, 6:18 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT SAT AUG 15 2015

NDZ037-160045-
STUTSMAN-
718 PM CDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STUTSMAN COUNTY...

AT 717 PM CDT...A STRONG THUNDERSTORM WAS 5 MILES SOUTHWEST OF
PINGREE...OR 20 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  PINGREE AROUND 725 PM CDT.
  BUCHANAN AROUND 740 PM CDT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4705 9916 4722 9906 4724 9855 4689 9871
TIME...MOT...LOC 0017Z 291DEG 21KT 4712 9901

SCHECK/JJS

The radar

The Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stutsman

When
August 15, 7:04 PM CST to 7:09 PM CST
Where
Stutsman County, 1.58 mi ENE of Spiritwood
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.940, -98.470

An off-duty NWS employee driving through the thunderstorm reported that the winds were significantly shaking his vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595734.